Alert archive / Michigan / Special Weather Statements in 2020
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Aug 24, 2020, 2:21 PM EDT for Iosco County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2020, 2:21 PM EDT (18:21 UTC)
- Expired
- Aug 24, 2020, 2:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Gaylord, MI
County Iosco County, MI
The radar
The NCL Michigan radar (KAPX), 90 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
026 WWUS83 KAPX 241821 SPSAPX Special Weather Statement National Weather Service Gaylord MI 221 PM EDT Mon Aug 24 2020 MIZ030-036-241845- Iosco-Alcona- 221 PM EDT Mon Aug 24 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALCONA AND NORTHWESTERN IOSCO COUNTIES... At 220 PM EDT, a strong thunderstorm was located over Glennie, moving east at 25 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Glennie and Sid Town. If outdoors, consider seeking shelter inside a building. LAT...LON 4448 8385 4459 8385 4462 8350 4441 8353 TIME...MOT...LOC 1820Z 274DEG 20KT 4454 8375 $$ JZ
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 24, 1:29 PM EDT, 52 minutes earlier.
Area forecast discussion, Aug 24, 1:29 PM EDT, 52 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 129 PM EDT Mon Aug 24 2020 .UPDATE... Issued at 1231 PM EDT Mon Aug 24 2020 Recent HRRR runs are not quite as dry this afternoon as earlier. Not that progged convective coverage is all that impressive, but isolated cells kick off in a few spots. One is along the ne lower MI coast, as a lake breeze fights ashore. Another is along a lake breeze convergence zone in central/eastern upper MI. Those two are expected and in the going forecast. Will fine-tune PM pops to focus on those locales. UPDATE Issued at 941 AM EDT Mon Aug 24 2020 Band of showers along pre-frontal surface trof has grown in coverage and intensity. Showers now arc from the Sault down toward Ninemile Point in ne lower MI. There was even a single in-cloud ltg strike east of Cheboygan recently. Grids have boosted pops and added isolated thunder. Still looks like we could see development further south into parts of ne lower MI late this morning/toward midday. Best chance will be around Atlanta/APN/Rogers. Considerable cloud cover is present in the Straits area and eastern upper MI. To the south, there is a ton of sunshine to start the day. In this area, temps will rocket into the mid 80s to around 90f this afternoon. Early-afternoon MlCape values will exceed 1500j/kg across a significant portion of northern lower MI. However, per recent HRRR runs, that is our peak. Veering surface winds behind the pre-frontal trof will result in a larger marine influence overspreading the area. And subtle 500mb shortwave ridging and warming temps aloft will also build into northern MI. This is already evident in the early morning raob data; the 12Z APX sounding was warmer below 550mb then back at 00Z. As a consequence, CAMs are reluctant to generate more than few showers/t-storms here from mid-afternoon thru early evening. Am reluctant to go totally dry given the instability present, and the potential forcing posed by lake breezes. But our afternoon pops are already somewhat restrained, and that looks good. && .NEAR TERM...(Today through Tonight) Issued at 413 AM EDT Mon Aug 24 2020 Impactful weather: Chance for more thunderstorms again today. There's a marginal risk for severe storms, with damaging winds and to a lesser degree, large hail, as the main threats. Pattern synopsis and forecast: One shortwave trough has exited east, along with the decayed showers and storms from yesterday. There is another shortwave seen crossing Manitoba, with an associated low pressure in western Ontario. A cold front drapes back SE from this low pressure through nrn MN and into far SE ND, which then connects to a more stationary boundary that heads westward across far nrn SD. While the greatest DPVA is well north into Ontario, a 30-35kt LLJ and bulls-eye of moderate to strong theta-e convergence north of the front, and some assistance with some upper divergence, was producing some strong showers and thunderstorms across srn ND into western MN, along a tight lapse rate gradient. Some severe thunderstorm warnings have been issued in this area. Ahead of this activity, there was a pre-frontal trough from south central upper Michigan down through a good chunk of eastern WI, which, with the assistance of a weak shortwave/vort max, has resulted in in some scattered showers and occasional thunder in an environment of growing MUCAPE. This activity was working slowly eastward. In nrn Michigan, there's been clearing with areas of fog that have developed, primarily along and south of M-32, where most of the convection occurred yesterday. Per hi-res sfc wind guidance, the pre-frontal trough works it's way into nrn Michigan early to mid morning, while the apparent associated weak shortwave/vort max weakens dramatically. All guidance reflects little to no QPF for the morning, despite growing MUCAPES seen in fcst soundings. Doubt this is a zero chance scenario, so will have some slight chance of showers in the best low level convergence this morning across eastern upper, maybe into far nrn Lake Michigan. Focus then shifts to this afternoon. There are hints of lake breeze convergence across Mackinac county in eastern upper and in far NE lower Michigan starting early this afternoon. The initial vorticity advection and cold front come in later in the afternoon, while MLCAPES grow to 1500-2000j/kg. Again based on latest guidance, the only QPF output in those lake breeze convergence areas (there is no observable sfc based convergence outside of these areas, even back west in south central upper and NE WI, even with an analyzed front coming in), so will make some somewhat big changes in the current pops that are all over nrn Michigan. Now tonight, sigh. This could turn out to be the more impressive convection. The front dives through the srn CWA in the evening (although at this point, it doesn't appear to be a player). Rather, the focus will be on two things. One, the convection in south central upper and NE WI, will be sustained by additional vorticity coming through (which exactly where this will be has a level of uncertainty to it). This could drive that convection into far nrn/NE lower/Straits region through the evening. Also, there is some level of LLJ theta-e convergence seen to the SW of there, closer to the GTV Bay region/south of M-32 in nrn lower, where MUCAPES still run in the 1500-2000j/kg range and effective shear increases to more impressive 30-35kts or so. There is just way too much uncertainty to have too high of pops anywhere in the CWA, but as far as a severe chance, seems like this evening into past midnight is the best time. The combination of instability and shear in best across the GTV Bay region over toward Saginaw Bay. If there are some severe storms, damaging winds and large hail are the main threats. Highs today will range from around 80F in eastern upper, to the middle and upper 80s along and south of M-72 in nrn lower. Lows tonight will largely be in the low to mid 60s. && .SHORT TERM...(Tuesday through Wednesday) Issued at 413 AM EDT Mon Aug 24 2020 High Impact Weather Potential: Locally heavy rain/thunder chances Wednesday and Wednesday night. Pattern Synopsis: Troughing will continue to pivot from the Great Lakes into New England Tuesday while broad, anticyclonic upper-level flow slides overhead. Embedded shortwaves/speed maxima could rotate through the main flow on Wednesday, providing locations of ascent aloft. At the surface, high pressure building over Hudson Bay underneath subsidence aloft could temporarily squeeze into the region on Tuesday before a somewhat weak cyclone could develop and trek across Ontario on Wednesday. It should also be noted that what is expected to be Hurricane Laura will make landfall and begin moving inland towards the end of the period per latest NHC forecast. Forecast/Details: A small chance exists for a few showers/storms to be ongoing at the start of the period, but most activity is anticipated to be south of us by Tuesday morning as a cold front sags past our area. Subsidence aloft provided by incoming upper-level ridging and continued cold air advection through the day with NW low-level flow will keep rain chances muted heading into Wednesday, which will be the main focus of the period. Aforementioned embedded shortwaves/speed maxima could rotate through the main flow overhead on Wednesday, thus resulting in divergence/ascent aloft and possibly creating an associated surface response over the Great Lakes. A moist airmass is expected to be in place with PWATs near 1.75" along with mid to upper 60s dewpoints due to low-level warm/moisture advection back into the southern portions of the area as a frontal boundary may move northward back into the CWA. At least some instability is possible on the warm side of the boundary, but forecast soundings show an environment that may struggle to break the cap, even with diurnal heating. While this creates lower confidence in surface-based convection developing, very favorable deep-layer shear aloft (45+ kts 0-6 km bulk shear) creates potential for a few strong, organized thunderstorms should they initiate across the area. Current thoughts are to wait on higher confidence in boundary placement, afternoon instability, and an uncapped atmosphere before ramping up messaging. Elevated rain/thunder chances on the cool side of this boundary are expected across much of the area Wednesday and Wednesday night where elevated instability on the order of 1,000+ MUCAPE could still exist, bringing the threat for locally heavy rain given the aforementioned moist environment in place. .LONG TERM...(Wednesday night through Sunday) Issued at 413 AM EDT Mon Aug 24 2020 High Impact Weather Potential: Monitoring thunderstorm potential through period. Echoing previous long term discussions, plenty of uncertainty exists in the forecast beyond Wednesday due to what is expected to be Hurricane Laura making landfall and moving northward inland through the Mississippi/Ohio Valley vicinity late this upcoming week. Aside from this, the upper-level jet is expected to be draped across the U.S./Canada border with broad anticyclonic curvature heading towards the weekend. Details of sensible weather are unclear as guidance struggles to handle the scenario discussed above, which isn't surprising. However, lingering moisture around the region could create instability across the forecast area some afternoons heading into the weekend, and thus at least some rain/thunder potential across northern Michigan. Seasonably strong deep-layer shear, especially provided by an embedded shortwaves, could bring potential for some stronger storms during that time. However, too much uncertainty remains with how the pattern/dynamics will respond to Laura moving inland to include further specifics in timing/stronger wording on storm/severe chances. Otherwise, high temperatures look to return close to normal - low 70s - heading into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 128 PM EDT Mon Aug 24 2020 MVFR cigs/vsbys possible late tonight. Warm and muggy. Not impossible that a stray TSRA could pop near APN this afternoon, but that chance is too low to include in the TAF. Much better chances for SHRA/TSRA overnight, as convection is expected to advance out of WI toward central lower MI. This is likely to impact MBL and perhaps TVC. All sites could see MVFR cigs and/or vsbys for a period overnight, thanks to precip and/or fog and low clouds. Conditions improve Tue morning. Westerly winds, mostly on the light side, but a touch breezy this afternoon. && .MARINE... Issued at 413 AM EDT Mon Aug 24 2020 A frontal boundary will waffle around the state of Michigan through this work week, resulting in various chances for showers and thunderstorms. This will result in additional chances for showers and thunderstorms, mainly today and tonight, that return late Tuesday night. Some severe thunderstorms are possible this afternoon and early this evening, with damaging winds and large hail being the main threats. Wind speeds are not expected to be much of an issue this work week either, although a touch of gustiness is possible today into tonight, particularly in the Lake Huron nearshore waters, however, speeds are still expected to remain just under advisory levels. No wind or wave concerns through Wednesday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...JZ NEAR TERM...SMD SHORT TERM...DJC LONG TERM...DJC AVIATION...JZ MARINE...SMD
Hazardous weather outlook, Aug 24, 3:50 AM EDT, 10 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 350 AM EDT Mon Aug 24 2020 MIZ016>018-020>036-041-042-086>088-095>099-250645- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 350 AM EDT Mon Aug 24 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. There is a chance for thunderstorms for most all of northern Michigan this afternoon through tonight. There is a marginal risk for severe thunderstorms for portions of northern lower Michigan, mainly tonight, roughly along and south of a line from Charlevoix to Ossineke. Damaging wind gusts will be the primary threat, and large hail to a lesser extent. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There are additional chances for thunderstorms Wednesday afternoon through Friday night. There is a risk for some severe storms in all of northern Michigan Wednesday afternoon and evening, especially portions of northeast lower Michigan. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-250645- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 350 AM EDT Mon Aug 24 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. There is a chance for thunderstorms for all northern Michigan nearshore waters this afternoon through tonight. There is a marginal risk for severe thunderstorms for portions of Lakes Michigan and Huron, mainly tonight. Damaging wind gusts will be the primary threat, and large hail to a lesser extent. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There are additional chances for thunderstorms Wednesday afternoon through Friday night. There is a risk for some severe storms in all of northern Michigan Wednesday afternoon and evening, especially over the southern nearshore waters of Lake Huron. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Aug 24, 8:38 AM EDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
838 AM EDT MON AUG 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 W OSSINEKE 44.90N 83.47W
08/24/2020 M1.00 INCH ALPENA MI TRAINED SPOTTER
&&Special weather statement, Aug 24, 2:21 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Gaylord MI 221 PM EDT Mon Aug 24 2020 MIZ030-036-241845- Iosco-Alcona- 221 PM EDT Mon Aug 24 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALCONA AND NORTHWESTERN IOSCO COUNTIES... At 220 PM EDT, a strong thunderstorm was located over Glennie, moving east at 25 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Glennie and Sid Town. If outdoors, consider seeking shelter inside a building. LAT...LON 4448 8385 4459 8385 4462 8350 4441 8353 TIME...MOT...LOC 1820Z 274DEG 20KT 4454 8375 JZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:42 PM EDT | Special Weather Statement | APX | Iosco | 33 min |
| Aug 24, 3:10 PM EDT | Special Marine Warning | APX | 52 min | |
| Aug 24, 3:12 PM EDT | Special Weather Statement | APX | Iosco | 18 min |
Nearby
Special Weather Statements in Michigan, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.